Ask a doctor

How Does Latisse Affect Eye Color?

Clarify the browning of the iris issue please. This could happen to people. In what way does Latisse affect the iris color? Does this affect blue eyes?

Doctor Answers (4)

Latisse and Eye Color

+2

Latisse has never been shown to change the color of the iris. The drug Lumigan, which is a glaucoma medication in the same family as Latisse, has been shown to deepen the brown pigmentation in blue eyes, so this prompted a warning on Latisse. This side effect has never been seen, to my knowledge, in patients using Latisse. Remember, Latisse is used on the eyelid, so very very little of it ever enters the eye.


Baltimore Ophthalmologist

Eye color may be affected

+2

This is a confusing issue. Lumigan has been found to possibly darken the iris color. This is most risky for blue eyes which can become hazel.

In their studies, Latisse (which is the same medication but is not applied to the eyeball iteself like Lumigan) was not found to cause this problem.

Allergan felt that it was safer to warn patients about this possibility because if it does happen, its permanent.

Hope that helps!

Jeffrey Horowitz, MD
Bel Air Plastic Surgeon
5.0 out of 5 stars 11 reviews

Latisse activates pigment to make eyes darker

+1

The iris of the eye has pigment in it, much like hair. This pigment, or melanin in some cases of patients using the glaucoma drop Lumigan, had their eyes become darker by the activation of the cells that produce pigment. It was most noticable in lighter colored eyes that became darker, and the change was permanent.

In the case of Latisse, it is exactly the same medication (Brimatoprost 0.03%) but if applied properly, does not go into the eye, or in very tiny amounts and there has been no evidence of it darkening eyes in the Latisse studies.

My understanding is that the most susceptible eyes are green or hazel, not blue for this effect but it could happen to any color eye.

The bottom line here is if using Latisse, to use it as directed, and not get it into your eyes in the first place.

Jon Dishler, MD
Denver Ophthalmologist
5.0 out of 5 stars 2 reviews

You might also like...

Latisse Has Not Been Shown to Affect Eye Color

+1

Latisse is a prescription-only solution that has been scientifically proven to stimulate the growth of eyelashes. There is no evidence to suggest that Latisse will change your eye color. The eye is exposed to a very small amount of Latisse even when it is properly applied as directed to the upper eyelid margin using the supplied applicator. This has been demonstrated by applying a colored dye to the eyelid margin and watching its migration. Over two million prescriptions for Latisse have been filled with no confirmed reports of iris pigmentation issues. Side effects from the initial studies showed less than 4 percent of people experienced redness, irritation and itching of the upper eyelid, which was reversed upon discontinuation. The irritation can sometimes lead to darkening of the skin on the upper eyelid where the Latisse has been applied. This can actually be a good thing if you use eyeliner.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.